Article Text

Download PDFPDF
Loperamide-induced cardiotoxicity: a case overlooked?

Abstract

A young man presented to the emergency department with seizures and recurrent episodes of polymorphic ventricular tachycardia (PMVT)/torsades de pointes (TdP) requiring cardioversion and administration of intravenous magnesium. A battery of tests performed to identify a cause for his arrhythmias and seizures were all normal. A revisit of history with family revealed he had consumed over 100 tablets/day of loperamide for the past 1 year. A prolonged QT interval on his ECG raised concerns for long QT syndrome (LQTS) (congenital or acquired). Our patient was suspected to have loperamide-induced cardiotoxicity. TdP is a specific PMVT that occurs with a prolonged QT interval and is usually drug-induced. Less frequently, congenital LQTS may be implicated. With supportive care, including mechanical ventilation, vasopressors and temporary transvenous overdrive pacing, our patient recovered completely. We describe the importance of a systematic and time-sensitive approach to diagnosing critical illness. Loperamide overdose may cause QT prolongation, life-threatening arrhythmias/cardiogenic shock, or cardiac arrest. Seizures/epilepsy may also be a manifestation in young patients. There is a substantial need to revisit the safety of over-the-counter medications and increasing awareness of manifestations of drug overdose.

  • arrhythmias
  • pacing and electrophysiology
  • adult intensive care
  • drug misuse (including addiction)
  • toxicology

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.